Kansas, 2018

Hail and Damaging Winds in Kansas, June 22, 2018

June 22, 2018 · NWS DDC · 11 events in 7 counties and zones

High plains thunderstorms developed during the afternoon in a very unstable airmass. There were many mergers and eventually formed into a squall line as the complex moved east during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High plains thunderstorms developed during the afternoon in a very unstable airmass. There were many mergers and eventually formed into a squall line as the complex moved east during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 11:37 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 11:37 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
137 PM CDT Fri Jun 22 2018

...Updated Long Term...

.SHORT TERM...(This evening through Saturday)
Issued at 1231 PM CDT Fri Jun 22 2018

Widespread thunderstorms across the area expected this evening
into the early overnight. Two areas of concern with the storms
will be from northeast Colorado and southeast Colorado. The
northeast Colorado storms (which at the time of this forecast
discussion have formed just east of the Denver airport) should
move in to the northwest zones by late afternoon with the primary
threat of damaging winds and some hail. The southeast Colorado
storms will have the greater threat of being initially discrete
as they move into southwest Kansas and the Oklahoma and Texas
panhandle. Development for these storms should be shortly after
4pm. The environment ahead of the development of the southeast
Colorado storms continues to be the most favorable for the higher
impact severe storms. CAPE values of ~3000 J/kg with bulk shear
values in the 50 kt range and right curved hodographs for Elkhart,
Liberal, and Garden City will suggest any discrete cell capable
of producing destructive hail and isolated tornadoes. Both areas
should eventually converge into one long squall line and become
primarily a damaging wind threat east of highway 283.

Most of the thunderstorms should be out of the forecast area by
sunrise and Saturday looks quiet for most of the day. An outside
chance of an isolated thunderstorm could develop in the late
afternoon and evening as a 500-700 mb shortwave moves out of
eastern Colorado.

.LONG TERM...(Saturday night through Friday)
Issued at 131 PM CDT Fri Jun 22 2018

Primary threat is coming on Sunday with an enhanced risk in place
for much of central and southwest Kansas. Newest updates with the
NAM and GFS continue to show widespread area of ~4000 J/kg CAPE
and bulk shear values increasing through the day. An upper level
low will move from Montana into Nebraska during the day and will
eject a strong shortwave out of eastern Colorado in the afternoon.
Areas of convection could develop earlier in the day along the
I-70 corridor (around noon) and convection will develop towards
the mid afternoon for areas to the south. Given the very unstable
environment the likelihood of a line of severe storms looks to be
the case however if any of the storms can stay discrete for an
hour or two large hail will be a threat. The biggest threat with
the storms should be damaging straight line winds and flash
flooding. Thunderstorm activity should be out of the area by
Monday morning.

Afterwards through the rest of the week, an upper level ridge will
move into the central plains providing warmer temperatures.
Shortwaves are still being suggested by the GFS so storms can't be
ruled out...but it does look like the weather pattern should be
more quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1206 PM CDT Fri Jun 22 2018

Thunderstorms will be a good bet at all TAF sites this evening
along with the possibility of severe storms with damaging winds
and large hail for GCK, DDC, and LBL from 23Z-03Z. Most of the
thunderstorm activity should move out after 06Z with ceilings
gradually rising after 12Z. From 12Z on VFR conditions with light
winds should be present.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  61  88  66 /  30  80   0  10
GCK  87  60  88  65 /  60  60   0  20
EHA  95  59  89  64 /  50  20   0  10
LBL  92  61  88  66 /  60  60   0  10
HYS  84  63  88  65 /  20  60  10  10
P28  90  65  88  68 /  10  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 22, 12:49 AM MST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
249 AM CDT Fri Jun 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible late today and early
tonight across western Kansas. Baseball size hail or larger along
with wind gusts in excess of 60 mph and periods of heavy rainfall
will be the main hazards. There will also be a chance for a few
tornadoes late today or early this evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to Severe thunderstorms will be possible Sunday night. Hail
two inches or large, strong damaging winds, and heavy rainfall
currently appears to be the main hazards.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Significant risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm west of highway 83.
Spotter activation may then be required after 5 pm for the
remainder of western Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 2:37 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT FRI JUN 22 2018

KSZ043-044-222230-
Lane KS-Scott KS-
437 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND LANE COUNTIES UNTIL 530
PM CDT...

At 436 PM CDT, Doppler radar was tracking the outflow gust front
from strong thunderstorms along a line extending from 10 miles south
of Oakley to 4 miles west of Leoti. Movement was southeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Scott State Lake,
Modoc, Shallow Water, Manning, Pendennis, Amy and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3870 10027 3827 10026 3827 10112 3870 10113
TIME...MOT...LOC 2136Z 311DEG 55KT 3897 10082 3849 10145

UMSCHEID
Special weather statement, Jun 22, 2:54 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT FRI JUN 22 2018

KSZ084-222245-
Morton KS-
454 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 545
PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Elkhart, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elkhart and Wilburton.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3708 10204 3711 10160 3699 10159 3699 10204
TIME...MOT...LOC 2154Z 264DEG 18KT 3700 10188

TATRO
Special weather statement, Jun 22, 3:03 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT FRI JUN 22 2018

KSZ061-062-074-222245-
Stanton KS-Kearny KS-Hamilton KS-
503 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...

At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorms in northeast Prowers County in eastern Colorado. These
storms will be moving into Hamilton county shortly

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Coolidge and Kendall.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10204 3826 10154 3774 10152 3773 10153
      3774 10204
TIME...MOT...LOC 2202Z 286DEG 42KT 3812 10204

TATRO
Special weather statement, Jun 22, 3:37 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT FRI JUN 22 2018

KSZ062-063-222300-
Finney KS-Kearny KS-
537 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST
CENTRAL FINNEY COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Leoti, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Kearny
and west central Finney Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3826 10112 3801 10094 3813 10144 3826 10144
TIME...MOT...LOC 2236Z 288DEG 30KT 3823 10131

TATRO

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hamilton

When
June 22, 3:42 PM MST
Where
Hamilton County, 2.28 mi WNW of Coolidge
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.040, -102.040

Thunderstorm Wind, Scott

When
June 22, 4:50 PM CST
Where
Scott County, 1.28 mi ENE of Grigston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.490, -100.700

Thunderstorms winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Finney

When
June 22, 5:24 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Ford

When
June 22, 6:00 PM CST
Where
Ford County, 0.69 mi N of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.760, -100.020

There was minor tree damage reported.

Thunderstorm Wind, Seward

When
June 22, 6:00 PM CST
Where
Seward County, 9.81 mi N of (Lbl)liberal Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.190, -100.940

Thunderstorm Wind, Ford

When
June 22, 6:02 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
37.760, -99.970

Thunderstorm Wind, Pratt

When
June 22, 6:52 PM CST
Where
Pratt County, Cullison
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.630, -98.900

Thunderstorm Wind, Pratt

When
June 22, 6:54 PM CST
Where
Pratt County, 3.21 mi SSE of Cullison
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.590, -98.870

Thunderstorm Wind, Pratt

When
June 22, 7:02 PM CST
Where
Pratt County, 0.55 mi E of Coats
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.520, -98.820

Thunderstorm Wind, Barber

When
June 22, 7:38 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Thunderstorm Wind, Seward

When
June 22, 8:08 PM CST
Where
Seward County, 1.3 mi ESE of (Lbl)liberal Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.040, -100.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769921, 769922, 769923, 769925, 769926, 769927, 769928, 769929, 769930, 769932, 769933.